Author Topic: Neruological symptoms-not due to withdrawal but just from taking benzos  (Read 3830 times)

[Buddie]

I'm not sure if this is the appropriate place to ask this question, but here goes...has anyone has symptoms much like multiple sclerosis from benzo use? I've been convinced I have MS for the past 3 years, but since coming off ativan there's been a big reduction in the symptoms I thought may be due to MS. Just wondering if this has happened to anyone else. Thanks.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Neruological symptoms-not due to withdrawal but just from taking benzos
« Reply #1 on: January 10, 2011, 07:24:51 am »
Hi [...],

Ten years ago, I took lorazepam for 6 months. I quit cold turkey and had 1 1/2 years of symptoms. At the time, I had no idea I was in withdrawal. I thought I had MS at that time too. I had a lot of buzzing sensations all over my body, extreme fatigue, extreme brain fog,hyper reflexes, dizziness and the list goes on and on. My doctor knew nothing about withdrawal and checked me for just about everything you can imagine. I ended up seeing a neurologist at a wonderful teaching hospital here in northern California and had a mri with contrast and a spinal tap done to rule out MS. Thankfully they came back negative and over time my symptoms diminished. I NOW know that was I was going through was withdrawal. I was so scared at the time and was convinced that I had MS. A lot of the withdrawal symptoms can very much mimic MS symptoms. If you do not see some improvement in the near future, I would suggest seeing your doctor to ease your mind but I hope that sharing my story will give you some peace knowing that someone else has been through this same thing.

Thinking of you,
birdie
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Neruological symptoms-not due to withdrawal but just from taking benzos
« Reply #2 on: January 10, 2011, 11:28:18 am »
Birdie,

Your story helped me. :) Thank you. Knowing that you beat this before, gives me confidence we all can beat this, in time.

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Neruological symptoms-not due to withdrawal but just from taking benzos
« Reply #3 on: January 12, 2011, 07:57:34 pm »
I saw this posting and I couldn't help but want to reply...
I am now almost 1 year free of benzos. About 4 or 5 months post benzo I developed some pain and weakness in both of my legs. It has been a long hard road since then coming to grips with this issue and also finding out what it ISN'T. At first I thought it might be vascular because I have some vein swelling on my left leg from a job requiring standing for long periods of time and from having to wear boots that rubbed against the side of my leg.
Anyway, I just recently saw a vascular surgeon and an extensive ultra sound was done on both my legs. Both of them came back normal except for some minor relux in my left leg which didn't surprise me. This was a relief except that I'm still dealing with the pain. What could it be I wonder?
Basically what I get is a burning and tingling in both legs down the inner sides especially around the calves and knees. I feel it anytime clothing I'm wearing touches or rubs against the side of it. I would rate the severity of the pain about as much as having a sunburn.
This issue has been a real thorn in my flesh in my quest to heal from benzos and other life issues and I would appreciate it if anyone else has experienced this or might be able to offer some advise... I am planning on a consult with a neurologist to try to rule out issues such as MS or peripheral neuropathy.
Best wishes to all!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Neruological symptoms-not due to withdrawal but just from taking benzos
« Reply #4 on: January 12, 2011, 08:09:02 pm »
These drugs mimic so many diseases.  It's scary to think that so many doctors have no clue.  There are so many diagnoses, MS included, that could be tacked onto benzo withdrawals.  It's horrific.

Glad you finally found the truth.  I only went 6 days into withdrawals without knowledge of the fact that I was withdrawing.  And it's taken me another 3 weeks to get familiar enough with withdrawal symptoms.  If I didn't have this knowledge I would be scared out of my mind.  Not to say I'm not scared now but, like G.I. Joe says, knowing is half the battle.

--[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Neruological symptoms-not due to withdrawal but just from taking benzos
« Reply #5 on: January 22, 2011, 01:56:16 am »
I appreciate everyone's replies, but I was asking if anyone had MS type symptoms while actively using the drugs, not from withdrawal. I suppose it could be from taking less of the drugs than your body wants, but I've had so many weird things happen to me over the past 3 years that are highly suggestive of MS. I saw a neurologist who did a few tests, but I never got any results, so I don't know. Now I can't go to any doctor except a GP & mental health clinic for the economically disadvantaged/uninsured folks such as myself.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.